Aa
A
A
A
Close
Depression Community
10.5k Members
Avatar universal

I need help with effexor withdrawals.

I’ve been weaning off Effexor XR for almost a month now, going from 150mg, tapering down 37.5 mg each week. I took my final dose of 37.5 mg on Friday and am wondering how long before I can function? I know it’s different for everyone but I’m obviously very sensitive to the reactions. I’m specifically dealing with brain zaps, feeling hot and cold, aches, confusion, and irritability. Any help will be appreciated.
3 Responses
Avatar universal
First, this is not a recommended period of tapering even by mainstream psychiatrists who don't treat each person as an individual.  That's usually 6 weeks.  But you've done what you've done.  For now, your symptoms are pretty standard, and will hopefully go away soon.  How long can't be predicted, because everyone is different.  Some sail through, some have a bad couple of weeks sometimes called the Paxil flu, and others have a very hard and long time of it.  The worst withdrawals are when you develop emotional problems you never had before you started the med, and when you have prolonged insomnia.  You don't report those so actually, so far so good.  Some have reported that taking fish oil helps with the brain zaps.  The most important thing is to relax with it and be patient, but not too patient.  If the symptoms stay bad for awhile, that's a sign you tapered off too quickly for you -- we're all different, and docs who use a one size fits all regimen can lead to problems.  If that happens, the choice will be to stick it out and hope you come out the other side in a reasonable amount of time or go back on the med at the last dose at which you felt fine and taper off as slowly as you need to, at a pace that suits you and not your doctor.  But again, what you're feeling isn't yet the things that denote a really really bad one, so I think you're going to be okay.  Eat well, stay active, exercise, and sleep enough.  I think you're going to be fine.
1 Comments
Thank you
973741 tn?1342346373
I don't have as pessimistic of a view of doctors and have had good experiences.  What about, though, taking that low dose of Effexor every other day for a bit?  Sometimes that extension can help.  Remember, for MOST, withdrawal happens and is uncomfortable but goes away.  As time goes on, it gets better and better.  Hang in there.
1 Comments
It's not a pessimistic view.  This isn't a matter of opinion.  I know this goes on a lot here, but it is evidence based.  Medical is constantly being reviewed, and the outcomes are not great, especially in the US.  While high-end medicine such as transplants are great the rest is constantly being found to be subpar by those who review these things.  It's a lot easier to live life with blind faith, and so I get it, it makes life a lot easier, but that's a choice for oneself.  When talking about reality, this stuff is studied all the time -- it's how we improve medicine.  If you look at the history of medicine you will see mostly failure, which anyone can see by knowing how what we believed a few years ago we don't now.  We know better.  Knowing this allows us to interact with physicians the same way we do with any other professional -- be aware.  Don't avoid them, just ask if things don't sound right.  Get second opinions.  See the ones who do what you want done the most.  This is what the evidence shows.  Another problem is, how do you know you've had good experiences?  You might not find out for decades that something was done wrong.  This isn't anything against doctors, it's recognizing they are human.  We all goof.  We all believe what we're told and it might turn out that wasn't accurate information.  Life is what it is.  Some do better not questioning.  Some do better questioning.  But when things aren't going as you hope, you're forced to do some more searching.  Now, I'll let this lie again, as I usually do.  Every so often I get afraid of the fact-free world our current political system is promoting and I sound off, then I forget it and let it go.  Peace, all.
20830596 tn?1554937389
Hey there, I’ve been on Effexor, it has particularly nasty withdrawal effects.  I’ve tried 6 or 7-ish antidepressants in my lifetime to find the best one for me, and going off Effexor was the worst.  I can’t remember the dose I was on.  But I do remember having one day of just incredible rage (not normal for me at all), and one day of really awful depression.   I had confusion and irritability too.  This was years ago, so I can’t say exactly how long I had lingering side effects after completely quitting.  Maybe a week (it’ll be different for everyone).  Just remember – the side effects WILL go away.  Hang in there!
Have an Answer?
Top Mood Disorders Answerers
Avatar universal
Arlington, VA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Discover the common symptoms of and treatment options for depression.
We've got five strategies to foster happiness in your everyday life.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
In You Can Prevent a Stroke, Dr. Joshua Yamamoto and Dr. Kristin Thomas help us understand what we can do to prevent a stroke.
Smoking substitute may not provide such a healthy swap, after all.